Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Just read the Neuropathy question (3-28)
Apr 18, 2011

Just an FYI Dr. Frascino, Gabapentin works for me and thanks for answering my earlier questions. Your posts and this site has been so, so helpful. I am a 50 year old gay male and was diagnosed late in March of 2008 with PCP Pnuemonia, Histoplasmois (Disseminated) and Mycobacterium Avium Complex (that's a mouthful)......My nadir CD4 was zero and VRL was 650,000 plus. Last test in Jan of this year CD4 222 (yeahhhhhhhhh above 200) CD4% 11 (booo want it to be at least 14) and VRL is undetectable (yeahhhh again and has been the last 3 tests). I am on ATRIPLA, Dapsone, Itraconazole and Gabapentin. I also take Loperamide from time to time. My question concerns the treatment of the OI Histoplasmosis. I reprint the following from this site: Discontinuing Secondary Prophylaxis (Chronic Maintenance Therapy)

An AIDS Clinical Treatment Group (ACTG)-sponsored study reported that discontinuing itraconazole was safe for patients who have been treated for histoplasmosis and who have a good immunologic response to ART630. In that trial, patients had received >1 year of itraconazole therapy, had negative blood cultures, Histoplasma serum antigen <2 units, CD4+ counts >150 cells/L, and had been on ART for 6 months. No relapses were evident in 32 subjects who were followed for a median of 24 months630. Thus, discontinuing suppressive azole therapy appears to be safe for patients who meet the criteria described above (AI). Suppressive therapy should be resumed if the CD4+ count decreases to <150 cells/L (BIII).

There seems to be some disagreement in the literature as some say I should be on lifelong suppressive therapy. Yet others say it is safe now for me to discontinue it. My Doctor reminded me that the study cited above only had 32 participants. My concern is the long term use of the drug. I post the following from WEB MD: Less common but more serious side effects include hepatitis and congestive heart failure. It is important to report any signs or symptoms that may suggest liver dysfunction so that the appropriate laboratory testing can be done. These signs include unusual fatigue, poor appetite, nausea and/or vomiting, yellowing of the eyes (jaundice), dark urine or pale stool. Itraconazole should not be used for treatment of onychomycosis in patients with a history of heart failure. It should be discontinued if signs and symptoms of heart failure occur. Symptoms of heart failure include fatigue, edema (fluid retention), shortness of breath, nausea, abdominal pain and inability to sleep unless sitting upright. Use of calcium channel blockers may increase the risk of heart failure associated with itraconazole (see drug interactions). Now so far my liver function tests have been spot on, been great. But from my reading and research I know the azole type drugs can cause liver failure. What do you think? Now speaking of drugs thank you so much for your post on smoking as I have been trying to give up my nicotine addiction. (It's hard as hell) I just picked up a script for Varenicline. Have any of your patients or readers tried it? Some friends at work swear by it and claim that it totally negates any future desire for a cigarette. I'll let you know and am making another donation to your foundation.

Response from Dr. Frascino

Hi,

Thanks for the update.

The CDC/IDSA (Infectious Diseases Society of America) treatment guidelines for histoplasmosis is lifelong itraconazole therapy. This was based on a report published in the MMWR in 2002 (MMWR 2002; 51[RR-8]: 16). The more recent report you reference is from 2004 in the Clinical Infectious Diseases Journal (Clin Infect Dis 2004: 38: 145). Consequently there is some discrepancy of opinion. I have generally recommended continuing itraconazole, but monitoring closely for side effects/toxicities.

Regarding varenicicline (Chantix), we've seen some success. Even with the drug, you'll need to be absolutely committed to stopping and it won't be easy. However, it's definitely worth the effort!

Thanks for your ongoing support of The Robert James Frascino AIDS Foundation (www.concertedeffort.org). It's warmly appreciated.

Be well. I'm here if you need me.

Dr. Bob


Previous
Just Diagnosed - I need your help
Next
PEP and Anemia

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement